New Mexico, 2024

Flash Flooding and Hail in New Mexico, July 7 to 8, 2024

July 7 to 8, 2024 · NWS ABQ · 8 events in 4 counties and zones

A backdoor front behind an upper level disturbance over the upper Midwest moved into far northeast NM the morning of July 7th. Additionally, a remnant outflow boundary was draped across far east central NM and west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor front behind an upper level disturbance over the upper Midwest moved into far northeast NM the morning of July 7th. Additionally, a remnant outflow boundary was draped across far east central NM and west Texas. These two surface features combined with higher moisture resulted in the development of strong to severe storms across these areas during the mid afternoon and evening hours. Another round of storms moved across northeast and east central NM overnight as the backdoor front surged west through the gaps of the central mountain chain. Storms caused some isolated flooding across Cannon Air Force Base. Showers and storms exited into the Texas Panhandle during the mid morning hours on July 8th. Another round of strong to severe storms developed over the north central mountains midday July 8th with penny to nickel size hail observed in the Jemez Mountains and quarter size hail near Ute Park. Some flash flooding was also observed in Las Vegas. Storms dissipated over central New Mexico shortly after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 2:44 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 7, 2:44 PM MST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
344 PM MDT Sun Jul 7 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 340 PM MDT Sun Jul 7 2024

A moist backdoor cold front will trigger strong to severe
thunderstorms over northeast and east central areas tonight. The
front will push through gaps in the central mountain chain with a
gusty east wind below canyons opening into the central valley
commencing around midnight tonight, then continuing through
Monday. The strongest gusts may reach up to 55 mph below Tijeras
Canyon in Albuquerque. Much cooler temperatures area forecast
across northern, central, and eastern areas Monday. Greater
thunderstorm coverage is forecast mainly east of the continental
divide Monday through Wednesday, then from the east slopes of the
central mountain chain westward Thursday through Saturday.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 340 PM MDT Sun Jul 7 2024

High pressure aloft remains over CA while an upper level trough
continues to carve out over the northern Great Plains this
afternoon. This has kept northwesterly flow aloft over NM with very
dry air having invaded a large majority of the forecast area as seen
by plummeting dewpoints in the teens, 20’s and 30’s and falling
PWATs. The exception is in northeastern and east central NM where a
moist backdoor front associated with the northern Great Plains
trough has infiltrated. The front is bumping up against the Sangre
de Cristos and convective initiation is getting underway amid the
moist upslope flow. Lots of directional wind shear is in place with
1000-1500 J/Kg of MLCAPE per the latest RAP analysis, so strong to
perhaps severe cells will likely carry on into at least the evening,
if not the early morning hours.

The CAMs keep activity focused over the northeastern quadrant of the
state, not really overtaking much of the TX/OK panhandle until after
midnight. Given recent high resolution and CAMs often delayed
representation of CI, this could be too late of a display of storms
with cells potentially expanding farther south of I-40 by the
midnight to early morning hours, so POPs were expanded a bit into
east central zones. Synoptic high pressure would already be building
over eastern NM and west TX, and how the convection fares could
potentially intensify this if widespread convection breaks out over
west TX a few hours earlier (evening) than modeled. This would
hasten and strengthen the gap/canyon wind, but models and MOS
guidance are not on board with this scenario. This makes it tricky
with the High Wind Watch for the ABQ metro, but for now have opted
to just convert it to a Wind Advisory.

As we get closer to dawn and into the late morning eastern zones
should begin to stabilize more, transitioning any precip from a
convective mode to more of a stratiform one. This could yield some
light rain or even drizzle in some east central to southeastern
zones into late Monday morning with the stable conditions limiting,
but likely not fully eliminating thunder opportunities even into the
afternoon. This will put the focus for convective initiation over
the northern mountains early Monday afternoon, and while CAMs are
not overly enthused, the Continental Divide could be another
initiation point as moist easterly upslope flow would be favorable
on the east faces. With the northern plains trough moving farther
east and the upper high setting up over southern CA, the flow aloft
would remain out of the north northeast with lots of directional
shear to make opportunities for severe storms.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 340 PM MDT Sun Jul 7 2024

A moist southeasterly return flow at the surface will enable
scattered to numerous showers and thunderstorms to develop both
Tuesday and Wednesday afternoons with the greatest coverage of
cells along the central mountain chain and over the southwest
mountains. With a mid-level high pressure system centered over the
Great Basin, storms will generally move from north to south over
the forecast area both days. Perturbations in the northerly flow
aloft will ride over an axis of higher instability and favorable
bulk shear for at least a few strong-to-severe thunderstorms east
of the central mountain chain both days. Temperatures will trend
warmer both days while remaining a few to several degrees below
1991-2020 averages across the east.

Surface winds are currently projected to veer more out of the
south on Thursday and Friday causing moisture to trend lower over
eastern areas and higher over western areas each day. This will
result in a downtick in thunderstorm coverage from the central
mountain chain eastward, and shift the focus for convection more
over western areas. High temperatures will mostly continue
warming in the east as well, with readings roughly around 30-year
averages areawide by Friday. The upper high is forecast to migrate
westward over UT, shifting the storm motion from northwest to
southeast Thursday and moreso Friday.

The upper high is forecast to recenter over CO by Saturday causing
NM storms to move a bit more toward the west. However, there will
could be a downtick in storm coverage and rainfall intensity on
Saturday as drier air and an area of subsidence move over
southeast and central parts of the forecast area ahead of an
easterly wave tracking northwestward over northern Mexico.

&&

.AVIATION...
(18Z TAFS)
Issued at 1146 AM MDT Sun Jul 7 2024

Drier and hotter air will feed into much of northern and central
New Mexico as breezy to windy conditions develop this afternoon.
Gusts of 20 to 35 kt will possible over many locations. Hot
temperatures will lead to high density altitude readings which
will produce poor aircraft performance for many. In the
northeastern quadrant of New Mexico, it's a different story, as a
moist cold front will be backing into the area. Most of the low
clouds associated with this initial arrival are lifting above MVFR
levels (3000 ft AGL), but widespread low clouds (MVFR to IFR, or
500ft to 1000ft ceilings) will return over much of the eastern
half of the state tonight. In addition, showers and thunderstorms
will develop late this afternoon on the east slopes of the Sangre
de Cristos, gradually moving into portions of east central and
northeastern New Mexico tonight. The previously mentioned front
will accelerate southwestward tonight, spilling through gaps and
canyons within the central mountain chain and heading toward the
Continental Divide. As this happens, gusty winds of 40 to 50 kt
will be possible near KABQ between 08/0500 and 08/1400UTC,
necessitating an Airport Weather Warning.

&&

.FIRE WEATHER...
Issued at 340 PM MDT Sun Jul 7 2024

Critical fire weather conditions are starting to get underway over
northwestern NM this afternoon as unseasonably strong west northwest
winds continue to draw hotter and drier air into the state. Much of
the remaining areas of western and central NM are also seeing dry
and hot conditions, but the winds are not quite as strong. In
northeastern and east central NM, a moist backdoor cold front is
currently invading from the northeast, bringing gusty and shifting
winds, but the arrival of higher humidity is eliminating concerns
for critical fire weather behind it. Storms will continue building
and developing over northeastern and some east central portions of
NM this evening and perhaps even after midnight. While this is
occurring the front will accelerate westward into the Rio Grande
valley and toward the Continental Divide. This could produce strong
canyon winds with gusts of 35 to 55 mph immediately downwind of
vulnerable gaps and canyons tonight. The front will increase
moisture and lead to a more active shower and thunderstorm pattern
into Monday and the rest of the week (outside of the far
northwestern and west central zones). This wetter and generally more
tranquil pattern (from a wind standpoint) will keep fire weather
concerns at bay while offering scattered footprints of soaking
rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  57  91  60  92 /   0   5   5   0
Dulce...........................  44  83  46  87 /   0  40  30  30
Cuba............................  51  81  50  85 /   0  40  30  30
Gallup..........................  49  88  51  90 /   0   0   5  10
El Morro........................  46  83  50  85 /   0  20  20  30
Grants..........................  52  84  52  87 /   0  20  20  30
Quemado.........................  52  87  53  88 /   0   5  20  50
Magdalena.......................  58  81  57  85 /   0  20  20  50
Datil...........................  54  82  53  84 /   0  20  20  60
Reserve.........................  53  93  51  92 /   0  10  20  60
Glenwood........................  65  98  62  95 /   5  20  20  70
Chama...........................  44  75  44  79 /  10  70  40  50
Los Alamos......................  57  74  55  79 /  10  70  30  50
Pecos...........................  54  72  51  80 /  30  60  30  70
Cerro/Questa....................  39  73  42  78 /  30  80  40  70
Red River.......................  42  63  42  70 /  40  80  40  80
Angel Fire......................  38  66  38  72 /  40  80  30  70
Taos............................  49  76  47  81 /  30  70  30  50
Mora............................  49  67  46  76 /  40  70  40  70
Espanola........................  55  82  54  87 /  10  60  30  30
Santa Fe........................  58  77  55  81 /  20  60  40  60
Santa Fe Airport................  56  80  53  84 /  10  50  30  40
Albuquerque Foothills...........  63  80  61  89 /  10  30  20  40
Albuquerque Heights.............  65  83  63  90 /   0  20  20  30
Albuquerque Valley..............  59  85  55  93 /   0  20  20  20
Albuquerque West Mesa...........  64  84  61  91 /   0  20  20  20
Belen...........................  60  86  58  92 /   0  20  20  30
Bernalillo......................  63  84  59  92 /   0  30  20  30
Bosque Farms....................  58  85  54  92 /   0  20  20  20
Corrales........................  63  84  58  93 /   0  30  20  30
Los Lunas.......................  60  85  56  92 /   0  20  20  20
Placitas........................  61  80  59  87 /   5  30  20  40
Rio Rancho......................  64  83  60  91 /   0  30  20  20
Socorro.........................  65  89  63  93 /   0  20  20  40
Sandia Park/Cedar Crest.........  56  73  54  83 /  10  30  20  40
Tijeras.........................  58  75  56  85 /  10  30  20  40
Edgewood........................  55  73  54  85 /  10  30  20  40
Moriarty/Estancia...............  54  74  51  85 /  10  30  20  40
Clines Corners..................  52  69  51  80 /  20  40  20  50
Mountainair.....................  55  74  53  84 /  20  30  20  50
Gran Quivira....................  55  76  53  84 /   5  30  20  60
Carrizozo.......................  62  80  60  87 /   0  40  20  60
Ruidoso.........................  53  71  51  78 /   5  60  40  70
Capulin.........................  49  69  48  76 /  70  50  10  40
Raton...........................  52  74  51  80 /  70  60  20  40
Springer........................  56  75  52  82 /  70  60  20  50
Las Vegas.......................  53  68  50  76 /  50  60  30  60
Clayton.........................  57  75  56  83 /  70  40  10  20
Roy.............................  57  72  55  80 /  60  50  20  40
Conchas.........................  61  76  59  87 /  60  50  30  20
Santa Rosa......................  60  73  57  83 /  30  50  30  30
Tucumcari.......................  60  76  57  86 /  50  40  30  10
Clovis..........................  62  76  59  86 /  30  70  50  10
Portales........................  62  76  59  88 /  30  70  50  10
Fort Sumner.....................  63  75  60  87 /  20  50  30  10
Roswell.........................  70  81  65  91 /  10  60  40  20
Picacho.........................  62  76  59  85 /   5  60  40  50
Elk.............................  57  75  56  83 /   0  60  40  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for NMZ101.

Wind Advisory from 11 PM this evening to 9 AM MDT Monday for
NMZ219.

Heat Advisory until 9 PM MDT this evening for NMZ238.

&&

SHORT TERM...52
LONG TERM....44
AVIATION...52

In the hours before

Special weather statement, Jul 7, 1:33 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
233 PM MDT Sun Jul 7 2024

NMZ227-228-072045-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
233 PM MDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
THROUGH 245 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Raton and Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 438 and 457.
 Highway 64 between Mile Markers 334 and 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3671 10473 3691 10476 3696 10442 3669 10442
TIME...MOT...LOC 2032Z 263DEG 18KT 3682 10452

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Guyer
Special weather statement, Jul 7, 1:48 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Sun Jul 7 2024

NMZ227-228-072115-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
248 PM MDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
THROUGH 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Raton, Sugarite, and Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 438 and 456.
 Highway 64 between Mile Markers 335 and 351.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3674 10478 3692 10477 3695 10438 3668 10439
TIME...MOT...LOC 2048Z 271DEG 17KT 3681 10444

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Guyer

The radar

The Cannon AFB radar (KFDX), 33 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Curry

When
July 7, 3:40 PM MST to 3:50 PM MST
Where
Curry County, 2.07 mi S of Ranchvale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.470, -103.320

A trained spotter a few miles near Ranchville reported half inch to penny size hail from a brief strong thunderstorm.

Hail, Curry

When
July 7, 3:57 PM MST to 4:03 PM MST
Where
Curry County, 2.37 mi NNE of (Cvs)cannon Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.410, -103.300

A trained spotter in Portair along U.S Highway 60 and 84 just north of Cannon Air Force Base observed quarter size hail from a severe thunderstorm.

Flash Flood, Curry

When
July 8, 1:30 AM MST to 4:15 AM MST
Where
Curry County, 2.02 mi NNW of (Cvs)cannon Afb to 2.11 mi SW of (Cvs)cannon Afb
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.405, -103.337

Cannon AFB weather reported spotty flooding with 8 to 12 inches depth of water in spots, but no impassable streets.

Thunderstorm Wind, Curry

When
July 8, 5:54 AM MST to 5:56 AM MST
Where
Curry County, 0.69 mi S of (Cvs)cannon Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.370, -103.320

A peak wind gust of 62 mph was observed at Cannon AFB from nearby thunderstorms.

Hail, Colfax

When
July 8, 11:50 AM MST to 12:00 PM MST
Where
Colfax County, 5.04 mi E of Ute Park
Measured
1 in hail
Reported by
Public
Coordinates
36.550, -105.010

A public spotter reported quarter size hail from a severe thunderstorm a few miles east of Ute Park.

Hail, Sandoval

When
July 8, 2:15 PM MST to 2:25 PM MST
Where
Sandoval County, 12.18 mi ESE of Cuba
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.950, -106.750

A cooperative observer near Fenton Lake State Park in the Jemez Mountains observed penny size hail from a strong thunderstorm.

Flash Flood, San Miguel

When
July 8, 2:55 PM MST to 3:35 PM MST
Where
San Miguel County, 0.56 mi W of Las Vegas to 0.58 mi W of Las Vegas
Cause
Heavy Rain
Reported by
Public
Coordinates
35.600, -105.230

Flash flooding occurred in Las Vegas on Mills Avenue near the state Behavior Health Institute Building.

Hail, Sandoval

When
July 8, 4:07 PM MST to 4:12 PM MST
Where
Sandoval County, 0.89 mi SW of San Ysidro
Measured
0.88 in hail
Reported by
Public
Coordinates
35.550, -106.780

A public spotter observed nickel size hail near San Ysidro from a strong thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179918, 1179920, 1189721, 1180218, 1180219, 1180220, 1180224, 1180221.